My husband has elevated liver enzymes. Are there certain foods which are best avoided? Specifically, does coffee, tea and caffeine colas make the condition worse? Is it o.k. for him to take keflex (or penicillin) he was recently prescribed an antibiotic but is hesitant to take for fear of elevating his liver enzymes. He has also given up coffee and all caffeine containing beverages. Thank you very much in advance for your response. Joyce
The most important food/drug to avoid in patients with elevated liver enzymes is alcohol in all forms. Weight reduction is also recommended (if applicable) because high fat diets can be stressful to the liver and cause injury. Many Chinese herbal preparations have been found to be extremely hepatotoxic and should be avoided as well as high doses of vitamin A and high doses of acetaminophen (Tylenol) especially if taken with alcohol. Sedatives and all unnecessary medications should be avoided. However, a short course of antibiotics can usually be taken without incident as clinically warranted. Obviously, it depends on the type of antibiotic prescribed. For example, erythromycin, more commonly causes liver injury than cephalexin (Keflex). I am unaware of any definitive evidence that proves that caffeine is toxic to the liver. I hope you find this information helpful.
This response is being provided for general informational purposes only and should not be considered medical advice or consultation. Always check with your personal physician when you have a question pertaining to your health.
If you would like to be seen at our institution please call 1-800-653-6568, our Referring Physicians
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.